Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 178, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 19, 2017, 5:25 PM EDT for Scott County, Washington County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2017, 5:25 PM EDT (21:25 UTC)
- Expired
- May 19, 2017, 6:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Scott County, IN, Washington County, IN
The radar
The Louisville radar (KLVX), 73 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 387 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
460
WUUS53 KLMK 192125
SVRLMK
INC143-175-192200-
/O.NEW.KLMK.SV.W.0178.170519T2125Z-170519T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
525 PM EDT FRI MAY 19 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Southwestern Scott County in south central Indiana...
Northeastern Washington County in south central Indiana...
* Until 600 PM EDT
* At 525 PM EDT, a severe thunderstorm was located near Salem, moving
east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Salem, Austin, Little York, New Philadelphia, South Boston, Canton,
Leota and Harristown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3859 8612 3868 8616 3873 8581 3857 8583
TIME...MOT...LOC 2125Z 268DEG 13KT 3862 8601
HAIL...1.25IN
WIND...60MPH
$$
SCHOETTMER2 follow-up statements
951
WWUS53 KLMK 192145
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
545 PM EDT FRI MAY 19 2017
INC143-175-192200-
/O.CON.KLMK.SV.W.0178.000000T0000Z-170519T2200Z/
Scott IN-Washington IN-
545 PM EDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHWESTERN SCOTT AND NORTHEASTERN WASHINGTON COUNTIES...
At 545 PM EDT, a severe thunderstorm was located 8 miles southwest of
Scottsburg, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Salem, Austin, Little York, New Philadelphia, South Boston, Canton,
Leota and Harristown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3859 8612 3868 8616 3873 8581 3857 8583
TIME...MOT...LOC 2145Z 268DEG 13KT 3862 8592
HAIL...1.00IN
WIND...60MPH
$$
SCHOETTMER658
WWUS53 KLMK 192159
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
559 PM EDT FRI MAY 19 2017
INC143-175-192208-
/O.EXP.KLMK.SV.W.0178.000000T0000Z-170519T2200Z/
Scott IN-Washington IN-
559 PM EDT FRI MAY 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SCOTT AND
NORTHEASTERN WASHINGTON COUNTIES WILL EXPIRE AT 600 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 3859 8612 3868 8616 3873 8581 3857 8583
TIME...MOT...LOC 2158Z 268DEG 13KT 3862 8587
$$
SCHOETTMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:00 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 19, 4:00 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Louisville KY 400 PM EDT Fri May 19 2017 .Short Term...(This evening through Saturday night) Issued at 345 PM EDT Fri May 19 2017 ...Strong to Severe Storms Possible This Afternoon and again on Saturday... Convection continues to develop across the region this afternoon, primarily along remnant outflow boundaries and along a sagging surface cold front across southern Indiana. Corridor of instability was noted along either side of the Ohio River. Current mesoanalysis suggests 1500-2000 J/KG of CAPE along with sufficient DCAPE. The instability decreases along a gradient as one heads into southern KY. This is due to a large amount of convective overturning from the morning MCS activity. Temperatures were largely in the upper 70s to the lower 80s across southern IN and central Kentucky. Some higher readings were noted in far NW KY where skies had remained mostly sunny and temps were in the mid-upper 80s. For the remainder of the afternoon, expect convection to continue to expand in coverage. Greatest risk of severe weather looks to remain mainly confined to southern Indiana and far northern KY where stronger forcing and higher DCAPE values reside. Scattered strong to severe convection will be also be possible down in western KY, west of the I-65 corridor. Convection along and east of I-65, especially in southern KY is questionable given the amount of convective overturning that occurred. However, with skies clearing out, some uptick in instability may develop. Convection is likely to diminish with the setting sun as nocturnal stabilization of the PBL takes place. Most likely we'll see a lull in convection late tonight and into early morning hours. However, most of the CAM guidance suggests that convection will develop late tonight across MO and work into western KY and southwest IN toward dawn. Best precipitation chances look to be well west of I-65 tonight, so plan on keeping low PoPs in the east with higher PoPs out west. Another mild night is on tap with lows in the upper 60s to around 70 in most places. For Saturday and Saturday night, forecast is rather dependent on convective evolution late tonight. Current thinking is convection that is expected to develop over MO will move northeastward into southern IL/W KY/SW IN Saturday morning and continue to move off to the northeast. Frontal boundary to the north is forecast to lift back northward as a warm front, so the entire forecast area will remain in the warm sector. CAMs suggest some scattered development throughout the day just given the expected diurnal instability. However, lack of a forcing mechanism looks to keep any activity rather scattered. Any storm will be possible of producing damaging winds, hail, and torrential rainfall. Highs will warm into the mid- upper 80s in most spots. By Saturday night, surface cold front out to the west will surge eastward and push a line of strong/severe storms through the region. The line will be coming into the western parts of the region in the evening where some residual diurnal instability will remain thus, highest risk of severe weather will likely remain west of the I-65 corridor. The storms will sweep eastward overnight with a likely decrease in intensity as the storms head eastward. Lows Saturday night will cool into the mid-upper 60s. && .Long Term...(Sunday through Friday) Issued at 400 PM EDT Fri May 19 2017 As we head into Sunday, some additional trailing showers and/or storms will be possible as the surface cold front continues to move eastward across the forecast area. Current thinking is that precipitation will largely end by Sunday afternoon/eve with drier conditions expected for Monday and into early Tuesday. Highs Sunday will be cooler with lower-mid 70s expected and overnight lows in the lower-mid 50s. Highs on Monday will warm back in to the lower-mid 70s again. Lows Monday night should cool back into the lower-mid 50s. The upper level pattern will deamplify on Tuesday as yet another deep upper trough axis swings in from the west. This will bring another round of showers and storms to the region. Depending on the instability and quality of moisture, some of these storms could be strong to severe as well. Something to watch over the coming days. This upper trough axis will shift eastward and attempt to close off. The trough axis will be overhead on Wednesday, likely resulting in cloudy/cool/showery conditions across the region. After highs in the 70s on Tuesday, temps on Wednesday could struggle to get into the lower 60s. The blend has been coming down in recent days, so even cooler readings will be possible. The upper trough axis is then forecast to push off to the east with a more zonal flow pattern developing by late week. Highs Thu/Fri will warm back in the upper 60s to the lower 70s. Though the pattern will likely shift back to a southwesterly flow by late next weekend with disturbances moving through within the flow. So as of this writing, the Memorial Holiday weekend may start off dry, but looks to turn stormy by the later half of the weekend. && .Aviation...(18Z TAF Issuance) Issued at 135 PM EDT Fri May 19 2017 A broken line of thunderstorms has developed along the outflow boundary of the IL/IN convective complex from this morning. The line is currently approaching SDF and BWG, extending from central Indiana through central KY and western TN, eventually curving back into AR. A shower or storm could result in MVFR/brief IFR impacts at all three TAF sites this afternoon, mainly after 19z at LEX. Winds be out of the southwest this afternoon around 10 kts, with occasional gusts to around 18 kts. The forecast beyond this afternoon is complex, but the current thinking is that convection will tend to focus near and north of the Ohio River. Expect diminishing rain and thunderstorm chances after 00z with the loss of daytime heating. Primarily VFR weather is expected overnight. However, some light fog will be possible at BWG early Saturday morning. Surface winds will go light and variable tonight. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...MJ Long Term....MJ Aviation.....EBW
Hazardous weather outlook, May 19, 4:04 PM EDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 404 PM EDT Fri May 19 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-202015- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 404 PM EDT Fri May 19 2017 /304 PM CDT Fri May 19 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This afternoon and Tonight. Showers and thunderstorms are expected to move across the outlook area this evening. Some of the storms could be strong to severe with damaging winds, torrential rainfall, and large hail being the primary severe threats. In addition, thunderstorms will likely contain quite a bit of lightning. Heavy rainfall may lead to some localized flooding in some areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered to numerous storms are again possible late Saturday into Saturday night as a cold front approaches. Any severe storm could produce heavy rainfall, damaging winds, and large hail late Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any damaging winds or hail today through Saturday. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. MJ
In the hours before
Special weather statement, May 19, 4:34 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Louisville KY
434 PM EDT FRI MAY 19 2017
INZ077>079-192100-
Washington-Jefferson-Scott-
434 PM EDT FRI MAY 19 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
JEFFERSON...NORTHWESTERN SCOTT AND CENTRAL WASHINGTON COUNTIES...
At 434 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Brownstown to near
Paoli. Movement was east at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Scottsburg, Salem, Austin, Little York, Kossuth, Smedley, Deputy,
South Boston, Hitchcock and Harristown.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3886 8549 3855 8601 3860 8631 3861 8631
3876 8605 3876 8601 3877 8598 3875 8598
3876 8594 3875 8590 3873 8589 3873 8587
3878 8580 3881 8579 3883 8573 3882 8570
3882 8563 3883 8561 3885 8561
TIME...MOT...LOC 2034Z 283DEG 23KT 3877 8600 3863 8642
SCHOETTMERSpecial weather statement, May 19, 4:44 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Louisville KY
444 PM EDT FRI MAY 19 2017
INZ084-KYZ025-192115-
Crawford-Meade-
444 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAWFORD AND NORTH
CENTRAL MEADE COUNTIES...
At 443 PM EDT, a strong thunderstorm was located near Carefree Town,
moving northeast at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Carefree Town, Leavenworth, Cape Sandy, Fredonia, Beechwood,
Deuchars, Wyandotte and Carefree.
LAT...LON 3831 8628 3823 8628 3822 8630 3821 8629
3820 8629 3820 8631 3819 8631 3819 8632
3818 8631 3818 8633 3815 8628 3813 8627
3815 8646 3821 8646 3821 8647
TIME...MOT...LOC 2043Z 245DEG 16KT 3818 8644
SCHOETTMERSpecial weather statement, May 19, 4:51 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
351 PM CDT FRI MAY 19 2017
KYZ023-024-026-192115-
Hancock-Ohio-Breckinridge-
351 PM CDT FRI MAY 19 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HANCOCK...
SOUTHERN BRECKINRIDGE AND NORTHEASTERN OHIO COUNTIES...
At 351 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles east of Hardinsburg to 13 miles
east of Whitesville. Movement was east at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Hardinsburg, Fordsville, Mcquady, Dyer, Constantine, Garfield, Se
Ree, Shreve, Westview and Buras.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3784 8642 3784 8620 3780 8615 3766 8623
3758 8642 3758 8645 3759 8645 3758 8646
3759 8646 3761 8648 3760 8650 3762 8650
3761 8654 3760 8654 3760 8652 3759 8654
3760 8658 3758 8657 3757 8659 3760 8684
TIME...MOT...LOC 2051Z 268DEG 13KT 3777 8629 3762 8664
RJSLocal storm report, May 19, 5:20 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
520 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 2 ESE WEST FORK 38.23N 86.50W
05/19/2017 CRAWFORD IN EMERGENCY MNGR
PORCH BLOWN OFF OF A MOBILE HOME AND DAMAGE
TO A METAL OUTBUILDING.
&&
RLSpecial weather statement, May 19, 5:21 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Louisville KY
421 PM CDT FRI MAY 19 2017
INZ089-KYZ023-024-192145-
Perry-Hancock-Breckinridge-
421 PM CDT FRI MAY 19 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERRY...EASTERN HANCOCK
AND NORTHWESTERN BRECKINRIDGE COUNTIES...
At 421 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Tell City to 7 miles east of
Hawesville to 8 miles northeast of Whitesville. Movement was
northeast at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Tell City, Hawesville, Mount Pleasant, Cannelton, Cloverport,
Leopold, Ranger, Skillman, Goering and Terry.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3785 8674 3800 8679 3800 8677 3803 8678
3803 8677 3804 8679 3806 8677 3808 8678
3815 8670 3821 8656 3806 8644 3805 8646
3804 8649 3798 8641 3778 8650 3772 8677
3774 8682
TIME...MOT...LOC 2121Z 232DEG 25KT 3802 8674 3787 8663 3774 8673
RJSLocal storm report, May 19, 5:23 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
523 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 1 NW HARTFORD 37.46N 86.92W
05/19/2017 M1.00 INCH OHIO KY BROADCAST MEDIA
&&
RLThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 1:37 PM EDT | Special Weather Statement | LMK | Scott | 23 min |
| May 19, 1:57 PM EDT | Special Weather Statement | LMK | Washington | 33 min |
| May 19, 2:11 PM EDT | Special Weather Statement | LMK | Jennings | 34 min |
| May 19, 2:15 PM EDT | Special Weather Statement | LMK | Crawford | 30 min |
| May 19, 2:17 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Harrison, Perry | 28 min |
| May 19, 2:18 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson, Scott | 27 min |
| May 19, 2:41 PM EDT | Tornado Warning | LMK | Jefferson | 19 min |
| May 19, 2:45 PM EDT | Special Weather Statement | LMK | Floyd | 30 min |
| May 19, 2:56 PM EDT | Tornado Warning | LMK | Jefferson | 34 min |
| May 19, 3:11 PM EDT | Special Weather Statement | LMK | Clark | 34 min |
| May 19, 3:56 PM EDT | Special Weather Statement | LMK | Washington | 34 min |
| May 19, 4:02 PM EDT | Special Weather Statement | LMK | Jefferson | 28 min |
| May 19, 4:11 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 19 min |
| May 19, 4:34 PM EDT | Special Weather Statement | LMK | Washington | 26 min |
| May 19, 4:44 PM EDT | Special Weather Statement | LMK | Crawford | 31 min |
| May 19, 5:21 PM EDT | Special Weather Statement | LMK | Perry | 24 min |
| May 19, 5:28 PM EDT | Areal Flood Advisory | LMK | Clark, Jefferson, Scott, Washington | 2 hr |
| May 19, 5:34 PM EDT | Special Weather Statement | LMK | Harrison | 26 min |
| May 19, 5:37 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 24 min |
| May 19, 5:44 PM EDT | Flash Flood Warning | LMK | Clark, Jefferson, Scott, Washington | 6 hr |
| May 19, 5:44 PM EDT | Special Weather Statement | LMK | Crawford | 31 min |
| May 19, 6:27 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Floyd, Washington | 18 min |
| May 19, 6:40 PM EDT | Special Weather Statement | LMK | Scott | 35 min |
| May 19, 7:31 PM EDT | Special Weather Statement | LMK | Crawford | 29 min |
| May 19, 7:51 PM EDT | Special Weather Statement | LMK | Perry | 24 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.